Skip to content
IMExaminer
IMExaminer
Toggle sidebar

After Severe Hyperkalemia in CKD: When to Restart an ACE Inhibitor

After emergency treatment, decide whether lisinopril should remain stopped or be restarted by weighing the drug’s indication, reversible triggers, potassium control, and a concrete monitoring plan.

IMExaminer Medical reviewer: Dr. Ali Ragab, MBBCH, MSc, MCAI 6 min read
Editorial illustration of a kidney, medication bottle, and follow-up calendar representing monitored ACE-inhibitor restart after hyperkalemia in chronic kidney disease.

A potassium of 7.2 mmol/L with QRS widening is an emergency. Once immediate emergency treatment is underway and the acute ECG changes are addressed, a different decision takes center stage: should lisinopril stay off permanently, or can it be restarted safely?

Consider this illustrative case: a 58-year-old man with stage 4 CKD whose creatinine rises from 2.8 to 3.5 mg/dL after lisinopril is increased. He arrives with severe hyperkalemia and ECG changes. Holding lisinopril during the acute episode is reasonable; that does not, by itself, answer the discharge question.

The case gives a baseline eGFR and creatinine, but not his urine albumin, heart-failure history, usual blood pressure, volume status, complete medication list, or baseline function. Without those details, we cannot tell how strong the long-term indication is—or conclude that lisinopril was the only cause.

First ask what the ACE inhibitor is treating

The benefit of restarting depends partly on the reason for the prescription. ACE inhibitors or ARBs have a strong kidney-protective role in many people with albuminuric CKD; they may also be important for heart failure with reduced ejection fraction. For some patients, the indication may be hypertension alone. Check the urine albumin-to-creatinine ratio, prior cardiac records, blood-pressure history, and medication list rather than assuming the indication from the drug name.

An eGFR near 25 mL/min/1.73 m² is not, by itself, a reason to permanently stop an ACE inhibitor. KDIGO advises continuing ACE inhibitor or ARB therapy even when eGFR falls below 30, when tolerated. It also advises considering dose reduction or discontinuation for symptomatic hypotension or hyperkalemia that remains uncontrolled despite treatment.

His creatinine increase is about 25% from baseline. If that rise occurred within four weeks of starting or increasing lisinopril, it is below KDIGO’s 30% practice-point threshold. That does not make this episode benign: reassess for acute kidney injury, volume depletion, and hypotension. The creatinine threshold is not a substitute for interpreting severe hyperkalemia and the full clinical picture.

Look for a second hit before rechallenge

The dose increase is temporally related to the event, but advanced CKD can leave little reserve for potassium excretion. A second, reversible contributor may have tipped the balance. Before deciding whether to restart, reconstruct the days before admission: poor intake, vomiting or diarrhea, fever, reduced urine output, and changes in medications or supplements all matter.

Review especially for NSAIDs, trimethoprim, potassium supplements or potassium-chloride salt substitutes, and other potassium-raising drugs such as mineralocorticoid receptor antagonists. Check blood pressure—including symptoms on standing—volume status, kidney-function trend, and bicarbonate. Correct what can be corrected; do not label every abnormality as an inevitable ACE-inhibitor adverse effect.

Diet counseling should also be specific. Ask about potassium additives in processed foods and salt substitutes, and consider renal-dietitian input. A blanket instruction to avoid all fruits and vegetables can be misleading: potassium content and absorption vary, and KDIGO emphasizes targeted moderation rather than indiscriminate restriction.

Restart with a plan, not a reflex

The decision is not simply “ACE inhibitor: yes or no.” Consider the potassium trend after acute treatment, recovery from any AKI or volume depletion, current blood pressure and symptoms, the strength of the original indication, and whether reversible contributors have been addressed.

After stabilization Reasonable direction
Potassium remains elevated, AKI or volume depletion persists, or the patient has symptomatic hypotension Continue the temporary hold while treating the cause and reassessing. Do not restart solely to restore the medication list.
Potassium is controlled, kidney function and blood pressure are acceptable, and a meaningful indication remains Consider restarting an ACE inhibitor or ARB, often at a lower dose if the recent up-titration or blood pressure makes that prudent. Change one RAAS-active drug at a time.
Hyperkalemia recurs or remains uncontrolled despite mitigation, or hypotension limits treatment Reduce or stop the RAS inhibitor and involve nephrology or the relevant heart-failure team as appropriate.

There is no single restart potassium threshold that applies to every patient and setting. UK Kidney Association guidance, drawing on Renal Association and British Society for Heart Failure advice, supports reintroduction after recovery when potassium is below 5.5 mmol/L; local protocols and the patient’s repeat results still matter. Whatever threshold is used, document who will review the next result and what action follows if potassium rises again.

For persistent or recurrent hyperkalemia, an oral potassium binder may help maintain RAS-inhibitor therapy. In OPAL-HK, patiromer reduced potassium and recurrence in selected patients with CKD taking RAS inhibitors; the study supports biochemical control and treatment continuation, not proof that binders themselves improve kidney-failure or cardiovascular outcomes. A chronic binder is not a substitute for emergency stabilization when ECG changes are present.

Make follow-up part of the prescription

A restart without a lab plan is unfinished care. Recheck potassium, creatinine, and blood pressure after reintroduction and after each dose increase. KDIGO recommends checking blood pressure, creatinine, and potassium within 2–4 weeks of starting or increasing a RAS inhibitor, adjusted for GFR and baseline potassium; UK Kidney Association guidance recommends testing within 1–2 weeks. After a severe episode in stage 4 CKD, agree on an appropriately early check under local guidance and make clear who owns it.

Also document the patient’s usual kidney function and blood pressure, baseline mobility and self-care, current intake and urine output, and ability to obtain repeat testing. If a medication is held only temporarily, write down when and how the decision to restart will be revisited. A vague instruction to “follow up with primary care” is not a monitoring plan.

Practical takeaways

  • Treat severe hyperkalemia first; a temporary ACE-inhibitor hold during the emergency does not automatically mean permanent discontinuation.
  • Before restarting, establish the indication and look for AKI, volume depletion, hypotension, interacting medications, supplements, and targeted dietary sources.
  • Low eGFR alone is not a reason to stop an ACE inhibitor or ARB; persistent, uncontrolled hyperkalemia or symptomatic hypotension may be.
  • Binders can help control recurrent potassium elevation and support RAS-inhibitor use, but biochemical benefit is not the same as proven improvement in hard outcomes.
  • A restart requires a named clinician, a planned potassium and creatinine check, and clear instructions for acting on the result.

Frequently asked questions

Keep learning

Medical Education

Zoledronic Acid at eGFR 28: Match the Renal Rule to the Indication

An eGFR of 28 is a reason to pause, not a universal zoledronic-acid cutoff. Match the preparation and indication to its renal rule, and don’t assume denosumab is automatically safe in advanced CKD.

Study Tips

Adverse Drug Reactions on the Boards: Classify Before You Restrict the Drug

The key board move is not memorizing Type A versus Type B. Use timing, dose dependence, organ involvement, and severity to choose whether to adjust, stop, document, or refer.

Case Discussion

Suspected NSTE-ACS in CKD: A High-Stakes Diagnostic and Management Case

When diabetes, chronic kidney disease, dynamic ECG changes, and troponin elevation collide, the key is to recognize high-risk NSTE-ACS without under-treating or over-anticoagulating the patient.

We use cookies to enhance your experience. By clicking Accept, you agree to all analytics and advertising cookies. Terms of Use & Privacy Policy